The composition of some drugs used for medication purposes today can cause serious damage to people’s hearing. In this article, we explain what the main symptoms of this damage are and which ototoxic drugs are currently on the market.
What are ototoxic drugs?
Ototoxic medication contains certain elements that are harmful to our ears. The use of some of these medications leads to temporary hearing loss, meaning that the patient’s hearing returns to normal when the administration of the drug is suspended.
However, the ototoxicity of some drugs can lead to permanent hearing loss by creating irreversible damage to the inner ear. These are mainly used for treating chronic infections and serious illnesses such as cancer, cardiovascular conditions or kidney disease.
Several patient risk factors must be taken into account before prescribing ototoxic medication:
- Age: children and the elderly are at higher risk of ototoxicity. This may also be due to a genetic predisposition or a failure to take part in screening programmes for early detection of hearing issues.
- Patients with a history of kidney or heart failure, previous damage to the inner ear or who have previously been prescribed ototoxic medication.
Symptoms of ototoxicity
The main symptoms of ototoxicity are:
- Tinnitus: a buzzing in the ears is one of the first symptoms detected by patients.
- Cochleotoxicity: damage to the cochlea that causes unilateral or bilateral hearing impairment.
- Vestibulotoxicity: a result of damage to the vestibular mechanisms in one or both inner ears. The medication being taken will mostly affect the patient’s sense of balance.
Medication that harms your hearing
According to the ASHA (American Speech-Language-Hearing Association), more than 200 drugs currently available for prescription by medical specialists or for sale over the counter in the United States may cause hearing loss.
Below is a list of the main types of ototoxic drugs according to the type of damage they cause:
- Ototoxic medication that may lead to permanent hearing damage:
- Aminoglycoside antibiotics: gentamicin, streptomycin, neomycin and netilmicin.
- Loop diuretics: furosemide, butanamide, piretanide.
- Cytostatic drugs: cisplatin, bleomycin, vincristine, carboplatin and cyclophosphamide.
- Macrolide antibiotics: erythromycin, azithromycin, clarithromycin and clindamycin.
- Glycopeptide antibiotics: vancomycin and teicoplanin.
- Beta blockers: propanolol and practolol.
- Ototoxic medication that may cause temporary hearing issues:
- Salicylate drugs: analgesics such as aspirin. There is a higher risk of toxicity at higher doses.
- Antimalarial drugs: quinine, chloroquine and pyrimethamine.
In some cases, exposure to loud noises while taking certain drugs intensifies the damage caused. It is very important to ask your medical specialist about any possible side effects of the medication you are taking and if it may affect your hearing or balance.
If you would like to know more about medication that is harmful to your health, take a look at the study carried out by the Spanish INSHT (National Institute for Safety and Hygiene at Work) in collaboration with the SEFH (Spanish Society of Hospital Pharmacy) on “Hazardous drugs. Prevention measures for their preparation and administration.”